Alert archive / Wyoming / Tornado Warnings in 1999

Tornado Warning 18, NWS Cheyenne, WY

June 12, 1999Converse County, Wyoming

NWS Cheyenne, WY issued this tornado warning at Jun 12, 1999, 4:33 PM MDT for Converse County, Wyoming. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1999, 4:33 PM MDT (22:33 UTC)
Expired
Jun 12, 1999, 5:05 PM MDT
In force
32 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

County Converse County, WY

The radar

The Cheyenne radar (KCYS), 210 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 4:49 PM MDTTornado F0(4dg)Douglas, WYTornado reported on Ogallala Ranch 50 miles northwest of Douglas, WY
Jun 12, 5:11 PM MDTTornado F0Bill, WYTornado reported 10 miles west of Bill, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 10.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 1999-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 1999-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WFUS1 KCYS 122234 RRA
TORCYS
WYC009-122305-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
433 PM MDT SAT JUN 12 1999

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN CONVERSE COUNTY IN EAST CENTRAL WYOMING

* UNTIL 505 PM MDT

* AT 430 PM MDT... AREA LAW ENFORCEMENT INDICATED A TORNADO JUST
  OUTSIDE OF EDGERTON...OR 48 MILES NORTHWEST OF DOUGLAS...MOVING
  VERY SLOWLY TOWARDS THE EAST..

  THE TORNADO IS EXPECTED TO REMAIN IN OPEN TERRITORY

IF YOU ARE IN A CAR...GO IN A NEARBY STURDY BUILDING AS A LAST
RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD.

BANN

WCJIN-WYNE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jun 12, 2:25 PM MDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 12, 2:25 PM MDT, 2 hours 8 minutes before
SOUTHEAST WYOMING/NEBRASKA PANHANDLE AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
225 PM MDT SAT JUN 12 1999

WEAK UPR FTR MOVG ACRS SE WY/N CNTRL CO...TRIGGERING SCT STG TSTMS.
INSTBLTYS SUPPORT CONTD DVLPMNT ACRS REST OF CWA THIS EVNG.  MDLS
SORT OF WASH OUT FTR HWVR AS THEY FOCUS MORE ON S/WV DRPG ESE OUT OF
SRN MT.  ETA WAS QUICKEST WITH THIS FTR AND ASSOCD NEW SURGE OF
COOLER AIR...IT MAY BE A BIT TOO FAST THO...SO HAVE OPTED TO GO WITH
NGM/ETA MIX IN SHRT RNG.  BOTH MDLS HAVE DVLPMNT ACRS NERN/E CNTRL
WY LTR THIS EVNG...AND DRAG IT ESE INTO CWA.  WILL LEAVE SOME PCPN
IN MANY AREAS ALL NGT.  SHLD BE SOME MRNG SHWRS ARND SUN...WITH LESS
ACTVTY ARND IN THE AFTN/EVNG HOURS ACCORDG TO MDLS AS MORE STBL AIR
MOVES INTO REGION BEHIND SFC/UPR FTRS.  IN LNGR TERM...AVN STILL
WANTS TO DROP A S/WV TROF ACRS STATE FROM NW TO SE ON MON AFTN INTO
TUE MRNG...SO WILL GO WITH COOLER MOST AREAS ON TUE.

.CYS...
WY...NONE.
NE...NONE.

JAD

In the hours before

Special weather statement, Jun 12, 3:02 PM MDT, 1 hour 31 minutes before
NEZ001>003-019>021-054-055-WYZ059-060-064>070-130300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
302 PM MDT SAT JUN 12 1999

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WYOMING AND THE
WESTERN TWO-THIRDS OF THE NEBRASKA PANHANDLE UNTIL 900 PM...

IN WYOMING...THIS WATCH AFFECTS PEOPLE IN LARAMIE...ALBANY...
GOSHEN...PLATTE...CONVERSE AND NIOBRARA COUNTIES. THIS INCLUDES THE
CITIES OF CHEYENNE...LARAMIE...DOUGLAS...TORRINGTON...WHEATLAND AND
LUSK.

IN TH6E NEBRASKA PANHANDLE...THE WATCH AFFECTS SCOTTS BLUFF...BOX
BUTTE...DAWES...KIMBALL...BANNER....CHEYENNE...SIOUX AND MORRILL
COUNTIES. THIS INCLUDES THE CITIES OF SCOTTSBLUFF...ALLIANCE...
CHADRON...SIDNEY AND KIMBALL.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING IN AND CLOSE TO THE
WATCH AREA. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

WCJIN-WYSE-WYNE-
BANN
Special weather statement, Jun 12, 3:02 PM MDT, 1 hour 31 minutes before
NEZ001>003-019>021-054-055-WYZ059-060-064>070-130300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
302 PM MDT SAT JUN 12 1999

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WYOMING AND THE
WESTERN TWO-THIRDS OF THE NEBRASKA PANHANDLE UNTIL 900 PM...

IN WYOMING...THIS WATCH AFFECTS PEOPLE IN LARAMIE...ALBANY...
GOSHEN...PLATTE...CONVERSE AND NIOBRARA COUNTIES. THIS INCLUDES THE
CITIES OF CHEYENNE...LARAMIE...DOUGLAS...TORRINGTON...WHEATLAND AND
LUSK.

IN THE NEBRASKA PANHANDLE...THE WATCH AFFECTS SCOTTS BLUFF...BOX
BUTTE...DAWES...KIMBALL...BANNER....CHEYENNE...SIOUX AND MORRILL
COUNTIES. THIS INCLUDES THE CITIES OF SCOTTSBLUFF...ALLIANCE...
CHADRON...SIDNEY AND KIMBALL.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING IN AND CLOSE TO THE
WATCH AREA. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

WCJIN-WYSE-WYNE-
BANN
Special weather statement, Jun 12, 3:02 PM MDT, 1 hour 31 minutes before
NEZ001>003-019>021-054-055-WYZ059-060-064>070-130300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
302 PM MDT SAT JUN 12 1999

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WYOMING AND THE
WESTERN TWO-THIRDS OF THE NEBRASKA PANHANDLE UNTIL 900 PM...

IN WYOMING...THIS WATCH AFFECTS PEOPLE IN LARAMIE...ALBANY...
GOSHEN...PLATTE...CONVERSE AND NIOBRARA COUNTIES. THIS INCLUDES THE
CITIES OF CHEYENNE...LARAMIE...DOUGLAS...TORRINGTON...WHEATLAND AND
LUSK.

IN TH6E NEBRASKA PANHANDLE...THE WATCH AFFECTS SCOTTS BLUFF...BOX
BUTTE...DAWES...KIMBALL...BANNER....CHEYENNE...SIOUX AND MORRILL
COUNTIES. THIS INCLUDES THE CITIES OF SCOTTSBLUFF...ALLIANCE...
CHADRON...SIDNEY AND KIMBALL.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING IN AND CLOSE TO THE
WATCH AREA. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

WCJIN-WYSE-WYNE-
BANN
Special weather statement, Jun 12, 3:02 PM MDT, 1 hour 31 minutes before
NEZ001>003-019>021-054-055-WYZ059-060-064>070-130300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
302 PM MDT SAT JUN 12 1999

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST WYOMING AND THE
WESTERN TWO-THIRDS OF THE NEBRASKA PANHANDLE UNTIL 900 PM...

IN WYOMING...THIS WATCH AFFECTS PEOPLE IN LARAMIE...ALBANY...
GOSHEN...PLATTE...CONVERSE AND NIOBRARA COUNTIES. THIS INCLUDES THE
CITIES OF CHEYENNE...LARAMIE...DOUGLAS...TORRINGTON...WHEATLAND AND
LUSK.

IN THE NEBRASKA PANHANDLE...THE WATCH AFFECTS SCOTTS BLUFF...BOX
BUTTE...DAWES...KIMBALL...BANNER....CHEYENNE...SIOUX AND MORRILL
COUNTIES. THIS INCLUDES THE CITIES OF SCOTTSBLUFF...ALLIANCE...
CHADRON...SIDNEY AND KIMBALL.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING IN AND CLOSE TO THE
WATCH AREA. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

WCJIN-WYSE-WYNE-
BANN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 1:52 PM MDTSevere Thunderstorm WarningCYSLaramie48 min
Jun 12, 2:43 PM MDTSevere Thunderstorm WarningCYSLaramie47 min
Jun 12, 3:32 PM MDTSevere Thunderstorm WarningCYSLaramie48 min
Jun 12, 5:05 PM MDTTornado WarningCYSConverse30 min
Jun 12, 5:37 PM MDTTornado WarningCYSConverse28 min

Nearby

Tornado Warnings in Wyoming, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.